Asthma and Depression

Understanding asthma and depression

Asthma is a chronic disease affecting the airways and there are over 22 million sufferers across the US. The symptoms of asthma include coughing, wheezing, and acute shortness of breath; in very severe cases, a serious asthma attack can cause death.

But did you know that around one in five US asthmatics are also affected by depression?

What is depression?

Depression is a term commonly used to describe feelings of sadness, or ‘the blues’. In most cases, feeling down is often triggered by a life event and the feelings can quickly pass. However, clinical depression can show other, more severe symptoms.

Symptoms of depression

• difficulty coping with daily life
• sleeplessness
• lack of energy
• aches, pains, and muscle tension
• feeling tearful and hopeless
• loss of appetite or hugely increased appetite (comfort eating)
• feelings of anger
• inability to enjoy the things that you usually love to do

In cases of severe depression, it is not uncommon for sufferers to develop feelings of self-loathing and to contemplate death or even suicide on a regular basis.

Is depression making your asthma worse?

Feelings of emotional instability, anxiety, and stress can conspire to trigger your asthma symptoms. When you’re depressed, you may feel tired and not motivated to look after your asthma properly. This leads to your asthma symptoms becoming worse; consequently, you feel more anxious and unable to cope, descending into a self-perpetuating cycle.

Is your asthma making you depressed?

Some people are able to cope very well with a long-term condition or illness, whereas others are not able to do so. Asthma can be very frightening, especially if it develops later in life or if the symptoms are very severe and you suffer from regular or frequent attacks.

Many people with asthma develop anxiety, extreme tiredness and even feelings of shame and inadequacy. Sometimes, asthma can impact on other areas of your life. For example, you may have concerns that your condition will cause you to miss work or university classes, leading to concerns about keeping your job or failing exams.

In addition, research shows that asthma causes inflammation within the brain. This inflammation may also be responsible for changes in mood.

Asthma medication and depression

Some forms of asthma medication can cause mood swings and feelings of depression. For example, some forms of steroid tablets prescribed for asthma can cause depression as a side effect. It may be possible for the dose to be reduced or for a different type of medication to be prescribed that has less effect on your mood. Long term steroid use can also lead to weight gain, thinning skin or facial bloating, all of which can leave you feeling depressed and self-conscious.

Many forms of asthma inhaler also contain steroids. In addition to the potential side-effects of the drug, if you have problems using the inhaler correctly, you may become anxious that you won’t be able to cope if you have an attack.

There may be alternatives available, but you should never discontinue taking any medication without first consulting your doctor or specialist.

What can you do?

If you are concerned that you are depressed, you should consult your family doctor without delay. Your doctor may refer you for counseling to help you cope with your feelings and to discuss ways of making life with asthma easier. In cases of very severe depression, you may be prescribed medication to help you cope with your feelings.

As an asthma sufferer, it’s very important that you have an annual asthma review with your specialist, where you can express any concerns that you have about your condition. This review will give you and your doctor a perfect opportunity to work out effective solutions on how to cope with your condition and with the feelings of depression that may be developing as a result of it.

In conclusion

If you suffer from asthma, there’s a chance that you may also experience feelings of depression that may become worse over time. It’s extremely important that you discuss your feelings with your doctor and continue to take any medication that you have been prescribed.

Resources
Last Reviewed:
June 13, 2017
Last Updated:
October 09, 2017